What to Know About Antibiotics and Yeast Infections
Highlights from this article
- Antibiotics are one of the most common triggers for yeast infections, but researchers don’t know why.
- The main theory is that antibiotics kill the good bacteria in your vaginal microbiome, but no studies prove this.
- The type of antibiotic, length of treatment, route of administration, and a pre-existing presence of Candida all influence the risk of developing a yeast infection after a course of antibiotics.
- There’s no proven way to prevent a yeast infection after taking antibiotics. Current options include antifungals or probiotics in conjunction with antibiotics.
If you’ve ever had a yeast infection after taking antibiotics, you’ll know firsthand that the last thing you need after getting rid of one infection is for another one to show up soon after.
Taking antibiotics is actually one of the most frequent — and predictable — triggers for vulvovaginal candidiasis (VVC), aka a yeast infection. Nevertheless, researchers haven’t figured out why that happens, nor how to prevent it. Yet another thing we can blame on the gender health gap!
Antibiotics are a type of medication prescribed to treat many common bacterial infections, from UTIs to bacterial vaginosis (BV), so why are they putting people with vaginas at risk of yeast infections?
Let’s look at the available research (spoiler alert: there isn’t much) and explore how antibiotics can lead to yeast infections, what kind of antibiotics carry the highest risks, and what you can do about it.
Can antibiotics trigger a yeast infection?
Sadly, yes. The risk of getting a yeast infection after taking antibiotics is between 10-30%. All antibiotics can cause yeast infections, but there are a few factors that can determine your likelihood of getting a yeast infection after a course of antibiotics.
Having Candida already present in your vaginal microbiome can put you at a higher risk (33%) of developing a yeast infection after antibiotic treatment. Some research shows that having BV can increase your risk of developing a yeast infection after taking antibiotics, as well.
Moreover, vaginal application of antibiotics seems to carry the highest risk of yeast infections, especially with clindamycin and metronidazole, which are often prescribed to treat BV. Interestingly, tetracyclines (such as doxycycline) prescribed for long-term acne are also identified as a specific risk factor for Candida overgrowth. Because apparently wanting clear skin and no yeast infections is too much to ask!
- Whether or not you’ve had antibiotic-induced yeast infections in the past
- Having a susceptibility to yeast infections
- Existing vulvar diseases, like lichen sclerosus
- The type of antibiotic (broad-spectrum antibiotics carry the highest risk)
- Taking estrogen therapy or steroids
Recurrent symptoms? Meet Evvy's at-home vaginal microbiome test, approved by leading OB-GYNs.
Why do antibiotics cause yeast infections?
Vaginal infections happen when something upsets the natural balance in your vaginal microbiome, allowing pathogens to colonize and cause dysbiosis. This then leads to the onset of symptoms, like itching and unusual discharge.
The main theory explaining why antibiotics trigger yeast infections is that antibiotics wipe out protective bacteria like lactobacilli as well as the bad, leaving your vaginal microbiome more vulnerable to Candida overgrowth, the cause of yeast infections.
However, no study has proven this theory. A 2019 review on the link between antibiotics and yeast infections concluded that vulvovaginal candidiasis isn’t more common in women with lower levels of lactobacilli in their vaginal flora, nor that women with recurrent yeast infections have lactobacilli-deficient microbiomes.
The review suggests that rather than affecting lactobacilli, antibiotics may impact the vaginal microbiome by triggering the release of heat shock proteins and hindering the release of cytokines (protective chemicals), allowing Candida fungi to colonize. More research is needed to confirm this theory, though.
Can you prevent yeast infections caused by antibiotics?
There aren’t any official guidelines for preventing yeast infections caused by antibiotics.
Your doctor may suggest that you start treatment for yeast infection — usually an oral antifungal, like fluconazole — along with your antibiotic treatment — either if you start to experience symptoms, or prophylactically if you have a history of yeast infections. If you start experiencing symptoms of a yeast infection while taking antibiotics, check with your doctor before trying an OTC antifungal, because some antibiotics can react with other medications.
Similarly, some doctors believe that lactobacilli probiotic supplements — taken either orally or vaginally — can prevent yeast infections by replenishing the vaginal microbiome after a course of antibiotics. Unfortunately, there is minimal data to support this theory (but wouldn’t it be neat if it did?).
If you’ve been prescribed antibiotics by your doctor, it’s really important that you complete the full course. Yes, the looming threat of a yeast infection is a bummer, but stopping antibiotics means the infection you were treating could return. At the end of the day, having one infection is better than having two.